Alert archive / South Dakota / High Wind Warnings in 2022

High Wind Warning 8, NWS Sioux Falls, SD

October 13, 2022Gregory County, South Dakota

NWS Sioux Falls, SD issued this high wind warning at Oct 13, 2022, 2:16 PM CDT for Gregory County, South Dakota. It was in force for 5 hr. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Oct 13, 2022, 2:16 PM CDT (19:16 UTC)
Expired
Oct 13, 2022, 7:00 PM CDT
In force
5 hr
Issued by
NWS Sioux Falls, SD

County Gregory County, SD

The radar

The North Platte radar (KLNX), 178 km from the middle of the area, began a volume at 19:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 13, 2:32 PM CDTNON-TSTM WND GST 582 E Dixon, SDMESONET STATION 283 SD RWIS DIXON.
Oct 13, 2:44 PM CDTNON-TSTM WND GST 622 Wsw Pickstown, SDMESONET STATION 244 SD RWIS FT. RANDALL DAM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 7.3 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2022-10-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2022-10-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 141 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2000 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
141 m²/s²
0-3 km storm-relative helicity
180 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

460 
WWUS73 KFSD 131916
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
216 PM CDT Thu Oct 13 2022

SDZ050-140000-
/O.UPG.KFSD.WI.Y.0025.000000T0000Z-221014T0000Z/
/O.NEW.KFSD.HW.W.0008.221013T1916Z-221014T0000Z/
Gregory-
Including the cities of Gregory and Burke
216 PM CDT Thu Oct 13 2022

...HIGH WIND WARNING IN EFFECT UNTIL 7 PM CDT THIS EVENING...

* WHAT...Northwest winds 30 to 40 mph with gusts up to 60 mph.

* WHERE...Gregory County.

* WHEN...Until 7 PM CDT this evening.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.

* ADDITIONAL DETAILS...The strong winds and very dry air will lead
  to critical fire behavior today. Winds will diminish quickly
  toward sunset.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

IAZ001-012-020-031-MNZ097-098-NEZ013-014-SDZ038>040-052>071-
140000-
/O.CON.KFSD.WI.Y.0025.000000T0000Z-221014T0000Z/
Lyon-Sioux-Plymouth-Woodbury-Pipestone-Rock-Dixon-Dakota-Beadle-
Kingsbury-Brookings-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-
Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-
Turner-Lincoln-Bon Homme-Yankton-Clay-Union-
Including the cities of Rock Rapids, George, Inwood, Larchwood, 
Sioux Center, Orange City, Rock Valley, Hawarden, Hull, Le Mars, 
Sioux City, Pipestone, Luverne, Wakefield, Ponca, Allen, 
South Sioux City, Huron, De Smet, Arlington, Lake Preston, 
Brookings, Wessington Springs, Alpena, Woonsocket, Howard, 
Madison, Orland, Flandreau, Chamberlain, Kimball, Plankinton, 
White Lake, Stickney, Mitchell, Alexandria, Emery, Salem, 
Canistota, Bridgewater, Montrose, Sioux Falls, Wagner, Platte, 
Lake Andes, Marty, Armour, Corsica, Delmont, Parkston, Freeman, 
Menno, Tripp, Clayton, Parker, Centerville, Marion, Viborg, 
Irene, Hurley, Chancellor, Canton, Lennox, Tea, Harrisburg, 
Tyndall, Scotland, Springfield, Avon, Tabor, Yankton, Vermillion,
North Sioux City, Beresford, Elk Point, Alcester, and Jefferson
216 PM CDT Thu Oct 13 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 55 mph.

* WHERE...Portions of northwest and west central Iowa, southwest 
  Minnesota, northeast Nebraska and central, east central, south 
  central and southeast South Dakota.

* WHEN...From 10 AM this morning to 7 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...The strong winds and very dry air will 
  lead to critical fire behavior today.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects. Use caution to avoid
sparking a fire.

&&

$$
1 follow-up statement
515 
WWUS73 KFSD 132358
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
658 PM CDT Thu Oct 13 2022

SDZ050-140100-
/O.EXP.KFSD.HW.W.0008.000000T0000Z-221014T0000Z/
Gregory-
Including the cities of Gregory and Burke
658 PM CDT Thu Oct 13 2022

...HIGH WIND WARNING WILL EXPIRE AT 7 PM CDT THIS EVENING...

Breezy winds have quickly diminished across the region and will 
continue to do so past sunset.

$$

IAZ001-012-020-031-MNZ097-098-NEZ013-014-SDZ038>040-052>071-
140100-
/O.EXP.KFSD.WI.Y.0025.000000T0000Z-221014T0000Z/
Lyon-Sioux-Plymouth-Woodbury-Pipestone-Rock-Dixon-Dakota-Beadle-
Kingsbury-Brookings-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-
Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-
Turner-Lincoln-Bon Homme-Yankton-Clay-Union-
Including the cities of Rock Rapids, George, Inwood, Larchwood, 
Sioux Center, Orange City, Rock Valley, Hawarden, Hull, Le Mars, 
Sioux City, Pipestone, Luverne, Wakefield, Ponca, Allen, 
South Sioux City, Huron, De Smet, Arlington, Lake Preston, 
Brookings, Wessington Springs, Alpena, Woonsocket, Howard, 
Madison, Orland, Flandreau, Chamberlain, Kimball, Plankinton, 
White Lake, Stickney, Mitchell, Alexandria, Emery, Salem, 
Canistota, Bridgewater, Montrose, Sioux Falls, Wagner, Platte, 
Lake Andes, Marty, Armour, Corsica, Delmont, Parkston, Freeman, 
Menno, Tripp, Clayton, Parker, Centerville, Marion, Viborg, 
Irene, Hurley, Chancellor, Canton, Lennox, Tea, Harrisburg, 
Tyndall, Scotland, Springfield, Avon, Tabor, Yankton, Vermillion,
North Sioux City, Beresford, Elk Point, Alcester, and Jefferson
658 PM CDT Thu Oct 13 2022

...WIND ADVISORY WILL EXPIRE AT 7 PM CDT THIS EVENING...

Breezy winds have quickly diminished across the region and will 
continue to do so past sunset.

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this high wind warning went out at Oct 13, 6:58 AM CDT, 7 hours 18 minutes earlier.

Area forecast discussion, Oct 13, 6:58 AM CDT, 7 hours 18 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
658 AM CDT Thu Oct 13 2022

.SHORT TERM...(Today and Tonight)
Issued at 347 AM CDT Thu Oct 13 2022

FORECAST HIGHLIGHTS:

1. Strong winds and even drier air will lead to critical fire
weather conditions today, despite cooler temperatures.

2. Fire danger eases, but remains elevated Friday.

3. Temperatures remain on the cool side through early next week.

Unseasonably strong upper low remains in place across western
Ontario early this morning, with a vort lobe rotating southward
through the eastern Dakotas/far western Minnesota. Broad area of
clouds associated with this wave upstream, and may see this brush
parts of southwest Minnesota through the day. However, moisture
depth is much more shallow and lacking the weak instability that we
saw yesterday, so not expecting widespread cloudiness. That said,
will see a reinforcing shot of cooler air push into the region, with
afternoon highs ranging from upper 40s in southwest Minnesota to mid
50s through the Missouri and James River Valleys.

Along with these cooler temperatures, will see even drier air mass
work into the region behind the wave. Already seeing a wedge of dew
points around 10F across the Missouri River Valley in central to
northwest North Dakota, and expect this dry air to slide southeast
into our forecast area by this afternoon, which will yield relative
humidity values in the 15-25 percent range this afternoon. At the
same time, unidirectional northwest flow will support mixing above
800mb, which will tap into 40-50+kt winds atop this mixed layer.
With more limited cloud cover and lack of showers, do not expect to
see gusts reach these levels consistently, but could be close at
times, and have again bumped up winds/gusts for today. Strongest
winds likely to be seen during the late morning-mid afternoon, with
speeds tapering off gradually through the late afternoon as surface
gradient weakens. Given anticipated gusts again reaching 40-55 mph,
have issued another wind advisory for western/central portions of
the CWA today.

The weaker gradient should allow winds to quickly decouple this
evening, with mostly clear skies resulting in a quick temperature
drop after sunset. However, readings expected to level off, or even
rise a bit in the east after 06Z, as additional mid level clouds
rotate southward into the area.

.LONG TERM...(Friday through Wednesday)
Issued at 347 AM CDT Thu Oct 13 2022

Upper low drifts southward into northern Minnesota tonight into
Friday, pushing mid-level front southward toward the Missouri
River Valley. Could see a few light showers/sprinkles along this
boundary early Friday morning before associated wave slides south
of the area. Still looking at deep northwest flow across the area
with another wave rotating southward into the forecast area in the
afternoon. Once again have bumped up winds a bit over NBM given
favorable mixing profile, though should be not as windy as today
with the weak boundary and approaching surface ridge providing a
weaker gradient in the lower levels.

Soundings continue to depict rather shallow moisture layers, but
with some weak instability and low convective temps, could see
self-destructive sunshine, and perhaps a few sprinkles in our far
northeast, closer to some deeper moisture. Highs on Friday should
be similar to or even cooler than today with the anticipated
clouds in our northeast, but could be a bit warmer through the
Missouri River Valley, with the front leading to a sharper
temperature gradient across the CWA.

Core of the upper low shifts east through the upper Great Lakes
and Ontario through the weekend, but transition is slow enough to
keep us in a dry northwest-north flow pattern through the weekend
and into early next week. While still on the breezy side, winds
should be more in the 15-30 mph range Saturday into Monday. Could
see a brief warm-up into the 50s-lower 60s Saturday, ahead of the
next shot of colder air rotating around the departing low, which
will drop highs back into the 40s-lower 50s for the start of next
week.

The upper low loses its grip on the northern Plains by the middle
of next week, as it wraps up around northern New England and the
Canadian Maritimes. This will allow upper ridging and associated
warmer air to work back into our region by the end of this
forecast period.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday Morning)
Issued at 643 AM CDT Thu Oct 13 2022

VFR conditions are expected through the TAF period. Northwesterly
winds will continue to increase throughout morning with the stronger
winds aloft mixing to the surface. Gusts between 40-55 mph will be
possible this afternoon. By the evening, winds should quickly
dissipate as more westerly winds set in. Otherwise, westerly flow
should continue through the rest of the TAF period.

&&

.FIRE WEATHER...
Issued at 347 AM CDT Thu Oct 13 2022

Critical fire weather conditions are expected today, as strong
northwest winds continue, and even drier air works into the region
from the northwest. Despite cooler afternoon temperatures, we
expect humidity levels to drop into the 15 to 25 percent range
this afternoon. This will combine with northwest winds gusting as
high as 40 to 55 mph at times to create Very High to Extreme fire
danger. The most severe conditions, with lowest humidity levels
and strongest winds, will be across the James and Missouri River
Valleys. Meanwhile, southwest Minnesota will be on the lower end
of the spectrum, though still seeing humidity levels as low as 25
percent and wind gusts to 40 mph. A Red Flag Warning remains in
effect for our entire forecast area this afternoon.

Winds will remain a concern on Friday, as gusty northwest flow
continues. However, expect wind speeds to ease back to 20 to 35
mph, while minimum humidity levels also increase into the 30 to
40 percent range. Fire danger will still be elevated, but should
remain below critical levels.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Wind Advisory from 10 AM this morning to 7 PM CDT this evening
     for SDZ038>040-050-052>071.

     Red Flag Warning from noon today to 7 PM CDT this evening for
     SDZ038>040-050-052>071.

MN...Wind Advisory from 10 AM this morning to 7 PM CDT this evening
     for MNZ097-098.

     Red Flag Warning from noon today to 7 PM CDT this evening for
     MNZ071-072-080-081-089-090-097-098.

IA...Wind Advisory from 10 AM this morning to 7 PM CDT this evening
     for IAZ001-012-020-031.

     Red Flag Warning from noon today to 7 PM CDT this evening for
     IAZ001>003-012>014-020>022-031-032.

NE...Wind Advisory from 10 AM this morning to 7 PM CDT this evening
     for NEZ013-014.

     Red Flag Warning from noon today to 7 PM CDT this evening for
     NEZ013-014.

&&

SHORT TERM...JH
LONG TERM...JH
AVIATION...Gumbs
FIRE WEATHER...JH
Hazardous weather outlook, Oct 13, 4:06 AM CDT, 10 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
406 AM CDT Thu Oct 13 2022

IAZ001-012-020-031-MNZ097-098-NEZ013-014-SDZ038>040-050-052>071-
140915-
Lyon-Sioux-Plymouth-Woodbury-Pipestone-Rock-Dixon-Dakota-Beadle-
Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-
Aurora-Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-
Hutchinson-Turner-Lincoln-Bon Homme-Yankton-Clay-Union-
406 AM CDT Thu Oct 13 2022

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...Today and tonight.

Critical fire weather conditions are expected today, with northwest
winds gusting as high as 50 to 55 mph, and very low humidity levels
resulting in extreme fire danger. Please use caution to avoid
sparking a fire, as grass or crop fires will spread very rapidly.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Winds and humidity levels will ease slightly on Friday, but fire
danger will remain elevated.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ002-003-013-014-021-022-032-MNZ071-072-080-081-089-090-140915-
Osceola-Dickinson-O'Brien-Clay-Cherokee-Buena Vista-Ida-Lincoln-Lyon-
Murray-Cottonwood-Nobles-Jackson-
406 AM CDT Thu Oct 13 2022

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa and southwest Minnesota.

.DAY ONE...Today and tonight.

Critical fire weather conditions are expected today, with northwest
winds gusting as high as 40 to 45 mph, and very low humidity levels
resulting in very high to extreme fire danger. Please use caution to
avoid sparking a fire, as grass or crop fires will spread very
rapidly.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Winds and humidity levels will ease slightly on Friday, but fire
danger will remain elevated.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 13, 2:45 AM CDTWind AdvisoryFSDAurora, Beadle, Bon Homme, Brookings, Brule, Charles Mix and 18 more16 hr

Nearby

High Wind Warnings in South Dakota, 2022Every high wind warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.